Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 122, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 11, 2003, 4:14 PM EDT for Aiken County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 4:14 PM EDT (20:14 UTC)
- Expired
- Jul 11, 2003, 4:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2504 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
902
WUUS52 KCAE 112014
SVRCAE
SCC003-112045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT FRI JUL 11 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 445 PM EDT.
* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES WEST OF JACKSON..MOVING EAST AT 35 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NEW ELLENTON.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3343 8194 3325 8190 3333 8156 3352 8133
3364 8145
RCCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:51 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 11, 2:51 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 251 PM EDT FRI JUL 11 2003 ANTHR S/W ARND BASE OF LONG WV TROF OVR ERN US WL PUSH ANTHR ROUND OF TSTMS ACRS AREA TNGT. WL MENTION FEW SVR TSTMS FOR THS EVE. FNT ALG MTNS TDA WILL MOV ACRS MUCH OF AREA OVERNIGHT AND BCM STNRY ALG CST. DRIER AMS WL MOV INTO AREA BHND FNT SO WL LEAVE POPS OUT FOR SAT. SOME RTN MSTR FOR SUN AND WTH PERSISTNT UPR TROF WL INCLD POPS SUN-FRI. TS CLAUDETTE PROGD TO MOV WEST INTO NRN MEX AND WL NOT AFFCT THS FCST PCKG. TA FCSTID = 14 CAE 70 92 69 90 / 40 10 10 20 AGS 69 92 68 90 / 40 10 10 20 SSC 69 92 68 90 / 40 10 10 20 OGB 71 93 69 91 / 50 10 10 30 .CAE... GA...NONE. SC...NONE.
Hazardous weather outlook, Jul 11, 4:36 AM EDT, 11 hours 38 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-111030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 436 AM EDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AS A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA. EMERGENCY PREPAREDNESS MANAGERS SHOULD STAY ALERT TO ANY WATCHES OR WARNINGS ISSUED BY THE WEATHER SERVICE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JDB
In the hours before
Special weather statement, Jul 11, 2:26 PM EDT, 1 hour 48 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-112026- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 226 PM EDT FRI JUL 11 2003 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING... A CLUSTER OF STRONG STORMS WILL BE MOVING IN TO THE WESTERN SECTIONS OF LINCOLN ...MCDUFFIE AND RICHMOND COUNTIES OF GEORGIA BY 330 PM. ELSEWHERE STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE SAVANNAH RIVER. THE STORMS ARE MOVING TO THE NORTHEAST AT 30 MPH. THE STRONGER STORMS WILL PRODUCE WIND GUST TO 50 MPH...HAIL TO ONE-HALF INCH AND FREQUENT LIGHTNING. NO SEVERE WEATHER HAS BEEN REPORTED DURING THE PAST HOUR...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 8 PM TONIGHT. A WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO DEVELOP QUICKLY AND PRODUCE DAMAGING WINDS AND LARGE HAIL. PEOPLE IN OR CLOSE TO THE WATCH AREA SHOULD MONITOR THESES STORMS AND BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER IS OBSERVED OR A WARNING IS ISSUED. CDL
Special weather statement, Jul 11, 3:08 PM EDT, 1 hour 6 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-112108- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 308 PM EDT FRI JUL 11 2003 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE THROUGH LINCOLN... MCDUFFIE ... COLUMBIA AND RICHMOND COUNTIES DURING DURING THE NEXT HOUR. THE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL BE MOVING IN TO MCCORMICK... EDGEFIELD AND AIKEN COUNTIES BY 430 PM. ELSEWHERE ISOLATED STRONG STORMS WILL CONTINUE TO DEVELOP AND MOVE TO THE NORTHEAST AT 35 MPH. THE STRONGER STORMS WILL PRODUCE WIND GUST TO 50 MPH...HAIL TO ONE-HALF INCH AND FREQUENT LIGHTNING. NO SEVERE WEATHER HAS BEEN REPORTED DURING THE PAST HOUR. A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 8 PM TONIGHT. A WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO DEVELOP QUICKLY AND PRODUCE DAMAGING WINDS GREATER THAN 60 MPH AND LARGE HAIL. PEOPLE IN OR CLOSE TO THE WATCH AREA SHOULD MONITOR THESES STORMS AND BE READY TO MOVE TO A SAFE PLACE IF THREATENING WEATHER IS OBSERVED OR A WARNING IS ISSUED. CDL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:25 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 35 min |
| Jul 10, 9:44 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 46 min |
| Jul 10, 10:03 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry | 42 min |
| Jul 10, 10:32 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 43 min |
| Jul 10, 11:09 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 51 min |
| Jul 10, 11:28 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 47 min |
| Jul 10, 11:32 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 43 min |
| Jul 10, 11:46 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 44 min |
| Jul 11, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 36 min |
| Jul 11, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 34 min |
| Jul 11, 6:06 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 24 min |
| Jul 11, 6:09 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 36 min |
| Jul 11, 6:27 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 33 min |
| Jul 11, 6:46 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.